Texas, 2009

Wildfire in Texas, March 7, 2009

March 7, 2009 · NWS BRO · 1 event in 1 county or zone

Gusty southerly winds between a developing low pressure trough extending through West Texas toward the slopes of the Sierra Madre Oriental combined with broad high pressure across the Gulf of Mexico to maintain the threat for rapid spread of wildfire across much of Deep South Texas in early March. On March 7th, a fire of unknown causes rapidly spread across ranchland in the Rio Grande Plains,…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Gusty southerly winds between a developing low pressure trough extending through West Texas toward the slopes of the Sierra Madre Oriental combined with broad high pressure across the Gulf of Mexico to maintain the threat for rapid spread of wildfire across much of Deep South Texas in early March.

On March 7th, a fire of unknown causes rapidly spread across ranchland in the Rio Grande Plains, and was contained before threatening any structures. Hundreds of acres burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 7, 9:52 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 7, 9:52 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
952 AM CST SAT MAR 7 2009

.DISCUSSION...THE MORNING SOUNDING AT BRO SHOWS A STRONG INVERSION
AT AROUND 7000 FT...WITH STRONG SOUTH TO SOUTHEAST WINDS BELOW
AND MODERATE SOUTHWEST WINDS ABOVE. PWAT IS AROUND ONE INCH. SCT
TO BKN LOW LEVEL CLOUDS ARE DEVELOPING ONCE AGAIN...ESPECIALLY
ALONG THE COAST. LOCAL WINDS ARE NOT AS HIGH THIS MORNING COMPARED
TO 24 HOURS AGO...WITH DEEPER MIXING UNDER THE HIGHER INVERSION A
POSSIBLE CAUSE. WILL KEEP THE EASTERN HALF WIND ADVISORY IN PLACE
FOR NOW...ALONG WITH THE RED FLAG WARNING...BUT WILL REASSESS IN
A COUPLE OF HOURS. GUIDANCE MAINTAINS WINDY CONDITIONS FOR A BIT
LATER TODAY. NO MAJOR CHANGES MADE TO THE PRESENT PACKAGE.
REISSUED MOST PRODUCTS MAINLY TO UPDATE FOR LATE MORNING VERSUS
EARLY MORNING TIME PERSPECTIVE.
&&

.PREV DISCUSSION... /ISSUED 303 AM CST SAT MAR 7 2009/ ...MAIN
ISSUE TODAY WILL BE THE WIND AS KBRO 88D DOPPLER RADAR VAD WINDS
INDICATE MAX WINDS OF 55 KNOTS AT 3000FT EARLY THIS MORNING. IN
ADDITION...NAM12 PROGS A STRONG LOW LEVEL JET ACROSS THE LOWER
TEXAS COAST THIS MORNING THROUGH EARLY AFTERNOON. WILL GO AHEAD
AND ISSUE A WIND ADVISORY FOR THE EASTERN HALF OF THE CWA FROM
LATE MORNING THROUGH EARLY THIS EVENING AS WINDS SHOULD MIX DOWN
WITH DIURNAL HEATING. THE PRESSURE GRADIENT IS EXPECTED TO
DIMINISH SUNDAY WITH A WEAK COLD FRONT MOVING INTO NORTH CENTRAL
TX SUN AFTERNOON. BREEZY CONDITIONS LIKELY TO PREVAIL SUNDAY AS A
RESULT. LOW TO MID LEVEL MOISTURE IS PROGGED TO POOL ACROSS
CENTRAL TX MONDAY BUT DO NOT EXPECT ANY CONVECTION TO DEVELOP
ACROSS SOUTH TX THROUGH THE NEXT SEVERAL DAYS. ABOVE NORMAL
TEMPERATURES TO PREVAIL THROUGH THE MIDDLE OF THE WEEK EVEN THOUGH
THE GFS PROGS A FRONT MOVING INTO SOUTH TX WEDNESDAY. THE 00Z
ECMWF IS SLOWER WITH THE SOUTHERN PROGRESSION OF THE FRONT AS
SOUTHWEST FLOW ALOFT PREVAILS COMPARED TO THE WEST FLOW OF THE
GFS. WILL HOLD OFF ON FRONTAL PASSAGE THROUGH DEEP SOUTH TX UNTIL
THURSDAY. LOW TO MID LEVEL MOISTURE SHOULD POOL ACROSS SOUTH TX
ALLOWING FOR A SLIGHT CHANCE OF SHOWERS THROUGH THE REST OF THE
WEEK WITH AN INCREASE IN CLOUD COVER AND SLIGHTLY COOLER
TEMPERATURES TOWARDS THE END OF THE WEEK WITH FRONTAL PASSAGE.
&&

.FIRE WEATHER...STRONG AND GUSTY SOUTHEAST WINDS BETWEEN A TROUGH
OF LOW PRESSURE OVER WEST TEXAS AND HIGH PRESSURE OVER THE GULF OF
MEXICO WILL INCREASE WINDS ACROSS THE CENTRAL AND EASTERN PORTIONS
OF DEEP SOUTH TX TODAY. WINTER CURED FUELS AND DROUGHT STRESSED
VEGETATION WILL ALSO INCREASE THE POTENTIAL FOR ERRATIC WILDFIRE
BEHAVIOR THIS AFTERNOON.
&&

.MARINE...AT 8AM BUOY020 REPORTED SOUTHEAST WINDS AT 16KTS AND SEAS
6 FEET. SOUTHEAST WINDS WILL REMAIN AROUND 15 KNOTS OFFSHORE AND 20
TO 25 KNOTS ACROSS THE LAGUNA MADRE. SMALL CRAFT ADVISORIES WILL BE
DROPPED FOR THE OUTER WATERS BUT WILL CONTINUE FOR NEARSHORE WATERS
AND THE LAGUNA THROUGH THE DAY. CONDITIONS WILL INCREASE OVER THE
OUTER WATERS AGAIN TONIGHT...BUT THIS WILL BE THE LAST OF THE
ADVISORY CONDITIONS FOR A FEW DAYS AS THE PRESSURE GRADIENT
DECREASES.
&&

.AVIATION...SCT/BKN CLOUD DECK AT 2500FT CONTINUES TO DRIFT THROUGH
THE REGION. AS IN THE PAST FEW DAYS...CLOUDS SHOULD DECREASE BY
NOON. SPEED SHEAR NOT AS PRONOUNCED AS PREVIOUS DAYS WITH MORE
GRADUAL SPEED INCREASE BETWEEN SFC AND 6KFT. SFC WINDS WILL INCREASE
SOON TO 25G35KTS AND CONTINUE THROUGH THE REST OF THE DAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  82  69  83  69 /   0   0   0   0
BROWNSVILLE          83  68  83  68 /   0   0   0   0
HARLINGEN            86  68  85  68 /   0   0   0   0
MCALLEN              84  68  84  69 /   0   0   0   0
RIO GRANDE CITY      85  67  88  70 /   0   0   0   0
SOUTH PADRE ISLAND   78  71  77  69 /   0  10   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR TXZ249>257.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TXZ250-251-253>257.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR GMZ130-132-
     135-150-155.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/64/CAMPBELL
Hazardous weather outlook, Mar 7, 4:43 AM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
443 AM CST SAT MAR 7 2009

TXZ248>257-081045-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
443 AM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT TODAY AS STRONG SOUTHEAST WINDS WILL
CREATE HAZARDOUS DRIVING CONDITIONS FOR LIGHT WEIGHT OR HIGH
PROFILE VEHICLES. THE WINDS WILL ALSO RESULT IN THE POTENTIAL FOR
EXPLOSIVE WILDFIRE GROWTH. A RED FLAG WARNING IS ALSO IN EFFECT
FOR TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL MOVE THROUGH THE AREA BY THURSDAY CAUSING
POSSIBLE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-081045-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
443 AM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE LAGUNA AND THE
OFFSHORE GULF OF MEXICO COASTAL WATERS UNTIL 6 PM TODAY. THERE IS
A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF DEEP SOUTH
TEXAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL MOVE THROUGH THE AREA BY THURSDAY CAUSING
POSSIBLE SMALL CRAFT ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Zapata

When
March 7, 1:00 PM CST to 10:00 PM CST
Where
Zapata forecast zone
Reported by
Newspaper
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

A wildfire spread rapidly across grass and ranchland near San Ygnacio in northwestern Zapata County before being contained during the evening. A reported 500 acres burned in the Barrocita Fire during the afternoon of March 7th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162283.